Thunderstorm Wind, Washington
- When
- August 17, 7:20 PM CST
- Where
- Washington County, Shirley
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.917, -90.933
The County Highway Department reported trees down in the Shirley and Belgrade areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The County Highway Department reported trees down in the Shirley and Belgrade areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM CST, 7 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 115 PM CDT TUE AUG 17 2004 .DISCUSSION... A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY THIS AFTERNOON. A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD INTO THE MIDWEST ON SATURDAY. CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850 MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME NORTHEAST MO AHEAD OF TROUGH AXIS. THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED ACROSS THAT AREA. WW WILL BE OUT SHORTLY. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 815 PM CDT TUE AUG 17 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181100- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 815 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY THIS EVENING...WITH A CHANCE FOR THUNDERSTORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION SHOULD BE NOT NEEDED TONIGHT. WDB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 N KNOX CITY 40.24N 92.01W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
&&
GKSPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE ST LOUIS MO
455 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 N KNOX CITY 40.24N 92.01W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
0425 PM HAIL 2 W KNOX CITY 40.14N 92.05W
08/17/2004 0.88 INCH KNOX MO TRAINED SPOTTER
0445 PM HAIL 2 W KNOX CITY 40.14N 92.05W
08/17/2004 1.00 INCH KNOX MO TRAINED SPOTTER
0450 PM HAIL KNOX CITY 40.14N 92.01W
08/17/2004 1.00 INCH KNOX MO FIRE DEPT/RESCUE
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL LA BELLE 40.12N 91.91W
08/17/2004 0.75 INCH LEWIS MO LAW ENFORCEMENT
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 5 W POTOSI 37.94N 90.87W
08/17/2004 1.75 INCH WASHINGTON MO CO-OP OBSERVER
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT TUE AUG 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0754 PM HAIL BELGRADE 37.79N 90.85W
08/17/2004 1.75 INCH WASHINGTON MO LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED IN THE BELGRADE/CALEDONIA
AREA BY COUNTY SHERIFF DEPARTMENT
&&
CARNEYThe St Louis radar (KLSX), 90 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419683, 5419684.